PRINT   PDF   LARGE FONT PDF

Panadeine®

Paracetamol 500mg and Codeine phosphate 8mg


Consumer Medicine Information

Please read this information before you start taking this medicine.

What is in this leaflet

This leaflet answers some common questions about Panadeine. It does not contain all the available information.

It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking Panadeine against the benefits this medicine is expected to have for you.

Keep this leaflet with the medicine. You may need to read it again.

What is Panadeine used for

Panadeine provides effective temporary relief from strong pain and discomfort associated with headache, muscle pain, period pain, arthritis, neuralgia, migraine headache, cold & flu, tension headache, back pain and toothache. Panadeine also reduces fever.

Panadeine contains paracetamol and codeine phosphate.

Paracetamol and codeine phosphate are analgesics. They provide effective temporary relief from pain.

Other uses

Panadeine is only registered for the uses listed above. However, your doctor or pharmacist may recommend this medicine for another use.

If you want more information, ask your doctor or pharmacist.

Do not use Panadeine if

  • You are allergic to paracetamol codeine or other opioid pain killers or any of the ingredients listed under "Product Description". The symptoms of an allergic reaction may include a rash, asthma attack or hay fever.
  • You are under 18 years of age
  • You are taking any other medicines containing paracetamol or codeine.
  • You are pregnant unless advised by your doctor.
  • You are breastfeeding, unless on your doctor's advice. The use of codeine containing products whilst breastfeeding may harm your baby.
  • You have been told by your doctor that you breakdown codeine rapidly since the following side effects may develop: feeling sick, vomiting, constipation, decreased or lack of appetite, feeling tired or sleeping longer than usual, feeling confused and have breathing problems.
  • Contains aspartame, a source of phenylalanine. This may be harmful to people with an inherited metabolic disease called phenylketonuria.
  • The expiry date (EXP) printed on the pack has passed.
  • The packaging is torn or shows signs of tampering.

Before you start to take it

You must tell your doctor or pharmacist if:

  1. You have allergies to:
  • Any of the ingredients in Panadeine.
  1. You have any of these conditions:
  • Liver or kidney problems
  • Bowel problems including blockage of your bowel
  • You had an operation to remove your gallbladder
  • Depression
  • Alcoholism
  • Respiratory Depression
  • You are pregnant or breastfeeding
  • You are on sodium restricted diet - Panadeine Rapid Soluble contains 413mg of sodium per tablet.
  1. You are taking any of these medicines:
  • Any medicines causing sleepiness or drowsiness including sleeping tablets, sedatives, tricyclic antidepressants, phenothiazine tranquilizers or alcohol
  • Metoclopramide or domperidone: medicines used to stop you feeling sick
  • Epilepsy medication
  • Medicines called MAOIs (monoamine oxidase inhibitors)
  • Medicines used to thin the blood such as warfarin

Panadeine may affect the way these medicines work.

How to take Panadeine

Tablets, Caplets
Age: Adults Tablets: 2
How often: Every 4-6 hrs with water as required (maximum 8 tablets in 24 hrs)

Rapid Soluble: 
Age: Adults
Tablets: 2
How often: Every 4-6 hrs with water as required (maximum 8 tablets in 24 hrs)

Panadeine Rapid Soluble should be dissolved in at least half a glass of water.

You should follow the instructions on the label unless your doctor advises otherwise.

Do not take for more than 3 days without asking your doctor.

Do not exceed the stated dose and do not take more frequently than every 4 hours.

Do not take this product with any other product containing paracetamol or codeine. This preparation is for the relief of minor and temporary ailments and should be used strictly as directed. Prolonged use without medical supervision could be harmful. Do not give to children below the stated age group except on medical advice.

If symptoms persist or worsen, please consult your doctor.

This product should be taken at the lowest dose for the shortest time necessary to relieve your symptoms. Taking this medicine regularly for a long time can lead to addiction.

If you forget to take it

You may take Panadeine as soon as you remember if you think you need it. Do not take a double dose to make up for the one you missed.

Your next dose should be taken in 4 hours if you think you need it.

If you take too much (Overdose)

Immediately telephone your doctor or Poisons Information Centre (telephone 13 11 26 in Australia or 0800 764 766 in New Zealand) for advice or go to Accident and Emergency at your nearest hospital, if you think that you or anyone else may have taken too much Panadeine.

Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention because of the risk of delayed serious liver damage if left untreated.

While you are taking Panadeine

Things you must do

Take Panadeine exactly as your pharmacist or doctor has told you to.

Tell any other doctor, dentist and pharmacist who treat you that you are taking this medicine.

Tell your doctor or pharmacist if you become pregnant while taking Panadeine.

Things you must NOT do

Do not use this medicine to treat any other complaint unless your doctor or pharmacist says it is safe. Do not give this medicine to anyone else even if they have the same symptoms as you.

Things to be careful of

Do not drink alcohol.

About 8% of people are poor metabolisers of codeine and Panadeine may not work as well if you are one of those people.

Product may cause drowsiness or dizziness. If affected do not drive or operate machinery.

Side Effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while taking Panadeine. Like other medicines, Panadeine can cause some side effects. If they occur, they are most likely minor and temporary. However, sometimes they are serious and need medical treatment.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • Heartburn
  • Nausea
  • Vomiting
  • Constipation
  • Dizziness
  • Skin rash

Panadeine may worsen the side effects of alcohol. Avoid alcohol while using Panadeine.

Stop taking this medicine and tell your doctor immediately if:

  • You have previously had gall bladder removal surgery and experience abdominal pain, nausea and vomiting
  • You experience allergic reactions such as skin rash or itching, sometimes with breathing problems or swelling of the lips, tongue, throat or face
  • You experience a skin rash or peeling or mouth ulcers
  • You have previously experienced breathing problems with aspirin or non-steroidal anti-inflammatories and experience a similar reaction with this product
  • You experience unexplained bruising or bleeding.

These reactions are rare.

After taking Panadeine

Storage

Keep your tablets or caplets in the blister pack until it is time to take them.

Keep pack stored in a cool, dry place where the temperature stays below the stated temperature on the pack. Protect from moisture.

Do not store Panadeine or any other medicine in the bathroom or moist areas.

Keep Panadeine where young children cannot see or reach them. A locked cupboard at least one and a half metres above the ground is a good place to store medicines.

Do not leave Panadeine in the car on hot days.

Disposal

If you stop taking Panadeine, ask your pharmacist what to do with any that is left over. This is not all the information that is available on Panadeine. If you have any more questions or are not sure about anything, ask your doctor or pharmacist.

Product Description

Panadeine is available in a number of forms. They are:

  • Tablets: Flat, round white 1.27cm tablet with bevelled edges. Front face marking "PANADEINE" with a break bar on the back face. Packs of 12, 24, 40.
  • Caplets: white, uncoated capsule-shaped tablets. Front face with a break bar, back face marked "PANADEINE". Packs of 12, 24 and 40.
  • Rapid Soluble tablets (formerly CLEAR): Large white round flat 22 mm diameter, bevelled edge tablets, plain on both faces. Packs of 20.

Active Ingredients
Panadeine contains 500 mg paracetamol and 8 mg codeine phosphate as active ingredients.

Other ingredients:

  • Maize Starch
  • Purified Talc
  • Pregelatinised Maize Starch
  • Povidone
  • Stearic Acid
  • Potassium Sorbate
  • Panadeine contains no sugar, lactose, alcohol or wheat starch.

Manufactured by

GlaxoSmithKline Consumer Healthcare
82 Hughes Avenue
Ermington NSW 2115

Australian Registration Number:
Tablets: AUST R 15478
Caplets: AUST R 152840
Rapid Soluble: AUST R 50138

This leaflet was prepared in February 2014

PANADEINE and The Panadeine Vibration are trade marks of the GlaxoSmithKline group of companies.

Helpful Advice on Managing Strong Pain

Strong pain can be debilitating and therefore effect your concentration and ability to carry on with everyday tasks. Below is some helpful advice on additional ways to manage your strong pain.

  1. Application of gentle heat to the painful area. This increases the blood flow to the affected area, which works to relieve the sensation of pain and aids the healing process. Hot water bottles, hot showers and heat bags can be useful
  2. Pain as a result of inflammation can also be treated by the application of cold to the affected area. Cold packs can often be more effective in the early stages of an injury than heat. See your doctor or pharmacist for advice on the best way to treat your pain.
  3. For some people massage can also help to increase the blood flow to an area and contribute to increasing flexibility of joints and muscles. Massage oils may help
  4. Practice relaxation techniques. There are many useful books and courses available to instruct you on simple, effective techniques

Published by MIMS June 2014

Consumers should be aware that the information provided by the Consumer Medicines Information (CMI) search (CMI Search) is for information purposes only and consumers should continue to obtain professional advice from a qualified healthcare professional regarding any condition for which they have searched for CMI. CMIs are provided by MIMS Australia. CMI is supplied by the relevant pharmaceutical company for each consumer medical product. All copyright and responsibility for CMI is that of the relevant pharmaceutical company. MIMS Australia uses its best endeavours to ensure that at the time of publishing, as indicated on the publishing date for each resource (e.g. Published by MIMS/myDr January 2007), the CMI provided was complete to the best of MIMS Australia's knowledge. The CMI and the CMI Search are not intended to be used by consumers to diagnose, treat, cure or prevent any disease or for any therapeutic purpose. Cirrus Media Pty Limited, its servants and agents shall not be responsible for the continued currency of the CMI, or for any errors, omissions or inaccuracies in the CMI and/or the CMI Search whether arising from negligence or otherwise or from any other consequence arising there from.

Sponsored links
This web site is intended for Australian residents and is not a substitute for independent professional advice. Information and interactions contained in this Web site are for information purposes only and are not intended to be used to diagnose, treat, cure or prevent any disease. Further, the accuracy, currency and completeness of the information available on this Web site cannot be guaranteed. Cirrus Media Pty Ltd, its affiliates and their respective servants and agents do not accept any liability for any injury, loss or damage incurred by use of or reliance on the information made available via or through myDr whether arising from negligence or otherwise.
See Privacy Policy and Disclaimer.